NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 26, 2017
Confused about condition
I an a 60 year old female, 5ft 7, 120 pounds. I was diagnosed with resistant hypertension which was not controlled with three medications. A fourth medication, an ARB (irbesartan) was then prescribed. Blood work prior to this showed serum creantinine at .8
Within 10 days of beginning the ARB, I developed excruciatingly painful flank pain. Further blood work showed an increase in serum creantinine to 1.2, along with blood in the urine and decrease in hemoglobin.
The ARB has been discontinued. Serum creantinine has decreased to 1.0; hemoglobin remains below normal levels. However, the severe flank pain remains.
I have been told I have mild kidney disease. Any idea of what might be happening here?
I am not aware of irbesartan causing pain and blood in the urine as you describe. An increase in creatinine does sometimes occur in some hypertensive people, and in that case the medication should be stopped (and not restarted).
Your story actually sounds like you could be having a kidney stone, although I don't know why this would be happening to you at this time. However, with the severe pain, blood in the urine, and still-elevated creatinine, you should have some sort of imaging study such as a renal ultrasound or a CT scan specifically looking for a kidney stone or other sort of blockage to explain your symptoms.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University